A 54-year-old man treated with dabigatran experienced new onset of a stroke with a score of 9 on the National Institutes of Health Stroke Scale. Administration of recombinant tissue plasminogen activator (rtPA) was not recommended because of the dabigatran therapy. Angiography showed occlusion of the left middle cerebral artery by an embolic thrombus. Suction thrombectomy achieved flow through the inferior division of the artery. Computed tomography of the head showed possible intracranial hemorrhage, and dabigatran reversal was attempted with prothrombin complex concentrate and recombinant factor VIIa. Coagulation studies before administration of the reversal blood products showed a partial thromboplastin time of 30.3 seconds; 1 hour after administration, the partial thromboplastin time was 28.5 seconds. No evidence of intracranial hemorrhage was apparent on repeated computed tomography scans of the brain. He was discharged with aspirin and warfarin and a stroke score of 8. (American Journal of Critical Care. 2013;22:169–176)
The use of long-term oral anticoagulation is indicated for prevention of cardiac thromboembolism in selected patients with nonvalvular atrial fibrillation. With the emergence of new potent oral agents— including the selective direct thrombin inhibitor dabigatran—clinicians must become familiar with the management of such patients. In this case report, we present a man who had an acute ischemic stroke while taking dabigatran and discuss the medical decision making regarding management issues.